Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 283, NWS Des Moines, IA

July 4, 2004Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2004, 1:40 AM CDT for Audubon County, Cass County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 1:40 AM CDT (06:40 UTC)
Expired
Jul 4, 2004, 2:30 AM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040640
SVRDMX
IAC009-029-040730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA
  SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 230 AM CDT

* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF KIMBALLTON TO 4
  MILES WEST OF GRISWOLD...OR FROM 73 MILES SOUTHWEST OF FORT DODGE
  TO 86 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR GRISWOLD AROUND 145 AM CDT...
  NEAR AUDUBON COUNTY AIRPORT AROUND 150 AM CDT...
  NEAR EXIRA AROUND 155 AM CDT...
  NEAR WIOTA AROUND 200 AM CDT AND
  NEAR CUMBERLAND AROUND 205 AM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4171 9511 4121 9526 4118 9478 4169 9475

$$

GRAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:46 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 3, 9:46 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
946 PM CDT SAT JUL 3 2004

.DISCUSSION...
DECENT COMPLEX OF SHOWERS AND STORMS ACROSS NEBRASKA WITH A SMALLER
AREA IN SOUTHEAST SOUTH DAKOTA...SHOULD AFFECT OUR FAR SW COUNTIES
OVERNIGHT. MUCH OF THE CWA IS IN THE CLEAR WAKE OF THE MEANDERING
UPPER LEVEL LOW NEAR CHICAGO. THE ETAS SSE PROGRESSION OF THE
ACTIVITY SEEMS REASONABLE GIVEN THE LLJ FOCUS WILL BE FARTHER SW OF
US IN KANSAS. THOUGH WITH THE LIKELY MERGER OF THE NEB AND SD
ACTIVITY...WILL PROBABLY SEE SOME ACTIVITY GRAZE THE SOUTHWEST.
THUS HAVE BUMPED POPS SIGNIFICANTLY HERE. OTHER CONCERN IS FOG
OVERNIGHT...MAINTAINED AREAS OF FOG AS CLEAR SKIES AND LOTS OF
RESIDUAL LOW-LEVEL MOISTURE REMAIN. THE BLANKET OF CLOUDS FROM THE
MCS SHOULD HELP KEEP DENSE FOG FROM FORMING OVER THE SOUTHWEST WHERE
THE WIND FLOW IS LIGHTEST. WHILE THE NORTHEAST WILL SEE LESS
CLOUDINESS BUT SLIGHTLY HIGHER WINDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GRAMS
Hazardous weather outlook, Jul 3, 4:06 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT JUL 3 2004

IAZ006-007-016-017-026>028-038-039-050-041100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HANCOCK-TAMA-
WINNEBAGO-WORTH-
406 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
ALONG AND NORTH OF A FOREST CITY TO TAMA LINE.

.DAY ONE...TONIGHT AND SUNDAY

SLOW MOVING SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING HOURS BEFORE DIMINISHING BEFORE MIDNIGHT.  LOCALLY
HEAVY RAIN IS POSSIBLE WITH RAINFALL RATES FROM 1 TO 2 INCHES PER
HOUR WHICH MAY CAUSE PONDING WATER ON ROADS AND RISES IN SMALL
STREAMS AND CREEKS.

A WEAK COLD FRONT MAY ALSO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE PEAK HEATING OF SUNDAY AFTERNOON.  THE
THREAT OF SEVERE WEATHER IS LIMITED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY AND
TUESDAY.  THE LIKELIHOOD OF SEVERE WEATHER MAY BE A BIT HIGHER
DURING THIS PERIOD WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
HEAVY RAINS MAY OCCUR AS WELL.

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARD THE END
OF THE WEEK FRIDAY AND SATURDAY.  THE SEVERE WEATHER POTENTIAL IS
DIFFICULT TO ASCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

IAZ033-034-044>046-057-058-070>072-081>083-092>094-041100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DECATUR-
GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION-
406 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SHOWERS AND THUNDERSTORMS MAY RE-ENTER SOUTHWEST IOWA AFTER MIDNIGHT
AND TOWARD DAYBREAK.  A FEW OF THE STORMS COULD PRODUCE LOCALLY
HEAVY RAIN...BUT THE THREAT OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY AND
TUESDAY.  THE LIKELIHOOD OF SEVERE WEATHER MAY BE A BIT HIGHER
DURING THIS PERIOD WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
HEAVY RAINS MAY OCCUR AS WELL.

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARD THE END
OF THE WEEK FRIDAY AND SATURDAY.  THE SEVERE WEATHER POTENTIAL IS
DIFFICULT TO ASCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

IAZ004-005-015-023>025-035>037-047>049-059>062-073>075-084>086-
095>097-041100-
APPANOOSE-BOONE-DALLAS-DAVIS-EMMET-HAMILTON-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-STORY-WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT-
406 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST...
CENTRAL AND SOUTHEAST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RE-ENTER THE FORECAST
FOR MONDAY AND TUESDAY.  THE LIKELIHOOD OF SEVERE WEATHER MAY
BE A BIT HIGHER DURING THIS PERIOD WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. HEAVY RAINS MAY OCCUR AS WELL.

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARD THE END
OF THE WEEK FRIDAY AND SATURDAY.  THE SEVERE WEATHER POTENTIAL IS
DIFFICULT TO ASCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:43 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jul 4, 6:47 PM CDTSevere Thunderstorm WarningDMXGrundy43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.